New Mexico, 2018Flash Flood in New Mexico, July 24, 2018
July 24, 2018 · NWS ABQ · 1 event in 1 county or zone
Abundant monsoon moisture in place over New Mexico with strong afternoon heating set the stage for showers and thunderstorms with locally heavy rainfall. A strong thunderstorm that developed to the northwest of Cimarron Canyon drifted southeast over the Ute Park burn scar during the late afternoon hours of July 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture in place over New Mexico with strong afternoon heating set the stage for showers and thunderstorms with locally heavy rainfall. A strong thunderstorm that developed to the northwest of Cimarron Canyon drifted southeast over the Ute Park burn scar during the late afternoon hours of July 24th. Very heavy rainfall over the burn scar resulted in flash flooding along the Cimarron River. Flood waters topped U.S. Highway 64 forcing large boulders onto the highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 2:05 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Tue Jul 24 2018
.SYNOPSIS...
An active shower and thunderstorm period will continue through the
end of the week and perhaps into early next week. Central and eastern
New Mexico will be favored for the most widespread rainfall. Heavy
rain and flash flooding will be possible, especially over burn scars
or areas that have received recent heavy rainfall. Small hail and
gusty winds will also be possible across portions of the northeast.
Temperatures will remain above normal across western New Mexico, but
will be near to below normal across central and eastern New Mexico.
&&
.DISCUSSION...
Showers and thunderstorms have been somewhat slower to start today,
likely owning to some cooling from yesterdays storms. With that said,
PWATs have increased over yesterday per the KABQ 12Z sounding.
Models indicated that storms will roll off the northern mountains to
the south and east, similar to yesterday. Also similar to yesterday,
storms that roll into the northeast and east central highlands will
be capable of damaging wind gusts and hail. Initially, it should be a
hail threat, then as the cold pool strengthens, winds will become
the dominating threat. LAPS analysis is indicating Lifted Indices of
-5 to -6 to the south and east of the Sangre de Cristo Mountains, so
there is plenty of instability to work with yet this aftn/eve.
On Wednesday, a weak frontal boundary will push into northeast NM in
the afternoon. In addition to the high terrain, this will be the
focus for thunderstorms Wed aftn/eve. The front/outflow boundary will
continue to press southward across the plains and through the gaps
of the central mountain chain Wednesday night. Moisture behind this
boundary will re-invigorate the shower and thunderstorm crop along
and west of the central mountain chain on Thursday, at least
according to the NAM. Thus after today, the Albuquerque Metro's next
best shot at rainfall will be Thursday. On Friday, the greatest rain
chances look to bisect the state from southwest to northeast.
Precipitable water values will remain near one inch, or higher across
eastern NM, so any storm will be capable of heavy rain and flash
flooding. As the week goes on, and soils become increasingly
saturated, runoff and flash flooding will become a bigger concern. A
few severe storms will be possible each day across northeast NM as
well.
Models continue to indicate another strong back door cold front will
shift southward through the plains and westward through the gaps of
the central mountain chain. This will again replenish low level
moisture values, and set the stage for an active early week period.
34
&&
.FIRE WEATHER...
The subtropical high pressure system is expected to remain west of
NM over the next 7 days. With ample moisture in place, there will
be daily rounds of wetting showers and thunderstorms. Some storms
will be capable of locally heavy rainfall and burn scar flash
flooding. Disturbances embedded in the periphery of the upper high
will cross in northwest and north flow aloft daily, and these will
send moist back door fronts into the area replenishing low level
moisture. In the latest model runs, one front is expected Wednesday
night, then multiple fronts will be possible during the coming
weekend. Thursday's back door front should reach all of the way to
the continental divide by evening. Locations along and east of the
continental divide will be favored for moderate to heavy rainfall
this week, while areas northwest of the continental divide have
little if any rain. High temperatures across the west will
generally vary from a few to 7 degrees above normal each day, while
readings in the east vary from near normal to as much as 7 degrees
below normal depending on the timing of the fronts.
44
&&
.AVIATION...
18Z TAF CYCLE
With a abundant moisture in place and the subtropical high migrating
from western NM to AZ, widespread showers and thunderstorms are
expected today. All TAF sites have a risk of showers and storms as
disturbances in NW and N flow aloft travel around the periphery of
the upper high. Thunderstorms will generally move toward the SE or S
at 5-15 kt this afternoon, then from 10-20 kt tonight. Thunderstorms
are expected to congeal into a complex that travels south
southeastward across the eastern plains tonight. There is a marginal
risk of severe storms along and east of the central mountain chain.
Wet microbursts and potentially large hail are expected with erratic
wind gusts that could exceed 45 kt.
44
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 67 95 66 96 / 30 10 20 10
Dulce........................... 55 88 53 91 / 50 40 40 20
Cuba............................ 57 88 57 89 / 60 20 30 20
Gallup.......................... 59 94 59 94 / 20 10 10 10
El Morro........................ 56 88 57 88 / 30 20 20 20
Grants.......................... 59 91 60 91 / 30 20 10 20
Quemado......................... 59 89 59 89 / 30 20 20 20
Glenwood........................ 67 96 67 98 / 40 20 30 20
Chama........................... 51 81 50 83 / 60 60 50 50
Los Alamos...................... 62 85 63 85 / 70 40 40 40
Pecos........................... 59 85 60 81 / 70 20 50 60
Cerro/Questa.................... 53 81 53 80 / 60 50 60 60
Red River....................... 49 72 48 70 / 70 70 70 80
Angel Fire...................... 46 77 44 76 / 70 70 70 70
Taos............................ 54 86 54 86 / 50 40 50 50
Mora............................ 53 83 53 80 / 70 50 60 70
Espanola........................ 61 91 61 91 / 50 20 30 30
Santa Fe........................ 61 86 63 84 / 60 20 40 50
Santa Fe Airport................ 61 90 61 89 / 60 20 30 30
Albuquerque Foothills........... 67 94 68 92 / 50 10 20 30
Albuquerque Heights............. 69 95 69 93 / 40 10 20 20
Albuquerque Valley.............. 66 97 67 95 / 40 10 20 20
Albuquerque West Mesa........... 68 96 69 94 / 40 10 20 20
Los Lunas....................... 66 98 66 96 / 40 10 10 10
Rio Rancho...................... 68 96 69 95 / 50 10 20 20
Socorro......................... 70 99 70 98 / 40 10 10 10
Sandia Park/Cedar Crest......... 61 89 62 86 / 60 20 30 40
Tijeras......................... 63 91 63 89 / 60 10 20 40
Moriarty/Estancia............... 58 92 58 89 / 50 20 30 30
Clines Corners.................. 60 88 60 84 / 60 20 50 40
Gran Quivira.................... 62 93 62 90 / 40 20 30 30
Carrizozo....................... 66 92 67 91 / 30 10 30 40
Ruidoso......................... 60 85 61 84 / 40 20 40 50
Capulin......................... 58 84 57 76 / 60 50 60 40
Raton........................... 57 87 57 81 / 60 50 60 50
Springer........................ 58 89 57 83 / 60 40 60 40
Las Vegas....................... 56 85 56 80 / 70 40 60 40
Clayton......................... 63 90 63 80 / 40 20 50 30
Roy............................. 61 87 61 83 / 70 30 60 30
Conchas......................... 67 96 67 91 / 60 20 60 30
Santa Rosa...................... 66 95 66 90 / 70 20 60 30
Tucumcari....................... 68 97 68 92 / 50 10 60 30
Clovis.......................... 67 93 68 89 / 30 10 40 30
Portales........................ 67 95 68 91 / 40 10 40 30
Fort Sumner..................... 69 96 70 93 / 50 10 50 20
Roswell......................... 71 99 72 96 / 30 10 30 20
Picacho......................... 66 92 68 89 / 30 20 30 30
Elk............................. 63 87 64 86 / 20 30 40 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-523-527>529.
&&
34
Hazardous weather outlook, Jul 24, 1:42 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
242 AM MDT Tue Jul 24 2018
NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
242 AM MDT Tue Jul 24 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous thunderstorms are expected each afternoon into
weekend. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall. A few storms may also produce small hail
and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
24
In the hours before
Special weather statement, Jul 24, 1:05 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT TUE JUL 24 2018
NMZ515-527-242030-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
205 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Stonewall, or 27 miles west of Raton, moving southeast
at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3692 10506 3699 10498 3699 10468 3672 10483
TIME...MOT...LOC 2005Z 304DEG 10KT 3692 10494
DPorter
Special weather statement, Jul 24, 2:00 PM MST, 2 hours before
Special Weather Statement
National Weather Service Albuquerque NM
300 PM MDT TUE JUL 24 2018
NMZ515-527-242130-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
300 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Ute Park, or 30 miles east of Questa, moving southeast
at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Colfax County. If threatening weather approaches your area, take
shelter in a sturdy building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3677 10516 3686 10510 3685 10482 3663 10494
TIME...MOT...LOC 2059Z 295DEG 5KT 3679 10505
DPorter
Special weather statement, Jul 24, 2:05 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT TUE JUL 24 2018
NMZ515-528-242130-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
305 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cueva, or 9 miles east of Mora, moving south at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.
Locations impacted include...
La Cueva, Golondrinas, Luceros, Ojo Feliz, Rainsville and South
Carmen.
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3605 10525 3609 10505 3583 10501 3588 10535
TIME...MOT...LOC 2105Z 021DEG 7KT 3600 10516
DPorter
Special weather statement, Jul 24, 2:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT TUE JUL 24 2018
NMZ515-527-242200-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
335 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Elizabethtown, or 27 miles east of Questa, moving
southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.
Locations impacted include...
Vermejo Park.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3686 10491 3665 10510 3679 10518 3684 10514
3688 10514 3694 10508
TIME...MOT...LOC 2135Z 304DEG 8KT 3683 10511
DPorterFlash Flood, Colfax
- When
- July 24, 4:00 PM MST to 5:00 PM MST
- Where
- Colfax County, 4.12 mi ESE of Ute Park to 2.1 mi E of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 36.540, -105.030
Flash flooding along the Cimarron River forced large boulders over U.S. Highway 64. A side bridge near the highway was forced under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 24 to 28, 201817 deaths · 1 event
- Flash Flood and Hail in Colorado, July 24, 20181 death · $500,000 · 1.5 in hail · 18 events
- Flash Flooding and Debris Flow in Colorado, July 24, 2018$2.0 million · 4 events
- Flash Flood and Heavy Rain in North Carolina, July 24 to 25, 2018$500,000 · 3 events
- Flash Flooding and Flooding in Virginia, July 24 to 26, 2018$50,000 · 33 events
- Flash Flooding in Pennsylvania, July 24 to 25, 2018$62,000 · 6 events
- Drought in Texas, July 24 to 31, 20189 events
- Excessive Heat and Heat in California, July 24 to 28, 20188 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 24, 20187 events
- Excessive Heat and Heat in California, July 24 to 28, 20186 events
- Hail in Colorado, July 24, 20181.75 in hail · 5 events
- Flooding in North Carolina, July 24 to 26, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759203.